Acute poisoning from atypical (non-SSRI) antidepressants, including serotonin-norepinephrine reuptake inhibitors (SNRI)
- Alicia B Minns, MD
Alicia B Minns, MD
- Associate Clinical Professor of Emergency Medicine
- Fellowship Director, Medical Toxicology Fellowship
- University of California San Diego School of Medicine
- Section Editor
- Stephen J Traub, MD
Stephen J Traub, MD
- Section Editor — Toxicology
- Associate Professor of Emergency Medicine
- Mayo Medical School
- Deputy Editor
- Jonathan Grayzel, MD, FAAEM
Jonathan Grayzel, MD, FAAEM
- Senior Deputy Editor — UpToDate
- Deputy Editor — Emergency Medicine (Adult and Pediatric)
- Deputy Editor — Primary Care Sports Medicine (Adolescents and Adults)
- Assistant Professor of Emergency Medicine
- University of Massachusetts Medical School
The dual-action serotonin-norepinephrine reuptake inhibitors (SNRI) and other atypical antidepressants were introduced over the last two decades and are used to treat of a variety of conditions, such as depression, anxiety, and smoking cessation. Atypical antidepressants are those that do not clearly fit the standard classifications for antidepressants (discussed below). Most are derivatives of selective serotonin reuptake inhibitors (SSRIs).
While generally safer in overdose than tricyclic antidepressants (TCAs) and monoamine oxidase inhibitors (MAOIs), SNRIs may exhibit greater toxicity than SSRIs . Commonly used atypical antidepressants include venlafaxine (Effexor), desvenlafaxine (Pristiq), duloxetine (Cymbalta), milnacipran (Savella), mirtazapine (Remeron), and bupropion (Wellbutrin, Zyban), and vilazodone (Viibryd).
The clinical manifestations, diagnosis, and management of acute poisoning from SNRIs and other common atypical antidepressants are reviewed here. The therapeutic use of these medications, management of poisoning from SSRIs, the diagnosis and management of serotonin syndrome, and other related issues are discussed separately. (See "Serotonin-norepinephrine reuptake inhibitors (SNRIs): Pharmacology, administration, and side effects" and "Selective serotonin reuptake inhibitor poisoning" and "Serotonin syndrome (serotonin toxicity)" and "General approach to drug poisoning in adults" and "Approach to the child with occult toxic exposure".)
PHARMACOLOGY AND CELLULAR TOXICOLOGY
Atypical antidepressants are those that do not clearly fit the standard classifications for antidepressants. They are not monoamine oxidase inhibitors (MAOI), cyclic antidepressants (CA), or selective serotonin reuptake inhibitors (SSRIs). However, most share structural similarities with SSRIs. Although atypical antidepressants manifest fewer side effects than MAOIs and CAs, a few drugs in this class are more toxic than SSRIs in overdose.
Serotonin is produced by the metabolism of L-tryptophan. It exerts its action by binding to 5-hydroxytryptophan (5-HT) receptors, of which there are seven types that are further divided into multiple subtypes. In the central nervous system (CNS), serotonergic neurons are primarily located in the brainstem and assist in the regulation of sleep, affective behavior, food intake, temperature regulation, migraines, emesis, sexual behavior, nociception, and motor tone. In the peripheral nervous system, serotonin plays a role in the regulation of vascular tone and gastrointestinal motility. Although most adverse effects of SNRIs are a direct extension of the pharmacologic effects of serotonin, certain agents have unique toxicities, as outlined below .
- Buckley NA, Faunce TA. 'Atypical' antidepressants in overdose: clinical considerations with respect to safety. Drug Saf 2003; 26:539.
- Kant S, Liebelt E. Recognizing serotonin toxicity in the pediatric emergency department. Pediatr Emerg Care 2012; 28:817.
- Judge BS, Rentmeester LL. Antidepressant overdose-induced seizures. Psychiatr Clin North Am 2013; 36:245.
- Mowry JB, Spyker DA, Brooks DE, et al. 2015 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 33rd Annual Report. Clin Toxicol (Phila) 2016; 54:924.
- Gelener P, Gorgulu U, Kutlu G, et al. Serotonin syndrome due to duloxetine. Clin Neuropharmacol 2011; 34:127.
- Spiller HA, Ramoska EA, Krenzelok EP, et al. Bupropion overdose: a 3-year multi-center retrospective analysis. Am J Emerg Med 1994; 12:43.
- Shepherd G, Velez LI, Keyes DC. Intentional bupropion overdoses. J Emerg Med 2004; 27:147.
- Starr P, Klein-Schwartz W, Spiller H, et al. Incidence and onset of delayed seizures after overdoses of extended-release bupropion. Am J Emerg Med 2009; 27:911.
- Whyte IM, Dawson AH, Buckley NA. Relative toxicity of venlafaxine and selective serotonin reuptake inhibitors in overdose compared to tricyclic antidepressants. QJM 2003; 96:369.
- Jasiak NM, Bostwick JR. Risk of QT/QTc prolongation among newer non-SSRI antidepressants. Ann Pharmacother 2014; 48:1620.
- Fischer F, Vonderlin N, Seyler C, et al. Acute and subacute effects of the selective serotonin-noradrenaline reuptake inhibitor duloxetine on cardiac hERG channels. Naunyn Schmiedebergs Arch Pharmacol 2013; 386:795.
- Givens ML, Gabrysch J. Cardiotoxicity associated with accidental bupropion ingestion in a child. Pediatr Emerg Care 2007; 23:234.
- Al-Abri SA, Orengo JP, Hayashi S, et al. Delayed bupropion cardiotoxicity associated with elevated serum concentrations of bupropion but not hydroxybupropion. Clin Toxicol (Phila) 2013; 51:1230.
- Morazin F, Lumbroso A, Harry P, et al. Cardiogenic shock and status epilepticus after massive bupropion overdose. Clin Toxicol (Phila) 2007; 45:794.
- Rivas-Coppola MS, Patterson AL, Morgan R, Wheless JW. Bupropion Overdose Presenting as Status Epilepticus in an Infant. Pediatr Neurol 2015; 53:257.
- Howell C, Wilson AD, Waring WS. Cardiovascular toxicity due to venlafaxine poisoning in adults: a review of 235 consecutive cases. Br J Clin Pharmacol 2007; 64:192.
- Batista M, Dugernier T, Simon M, et al. The spectrum of acute heart failure after venlafaxine overdose. Clin Toxicol (Phila) 2013; 51:92.
- Bosse GM, Spiller HA, Collins AM. A fatal case of venlafaxine overdose. J Med Toxicol 2008; 4:18.
- Khalifa M, Daleau P, Turgeon aJ. Mechanism of sodium channel block by venlafaxine in guinea pig ventricular myocytes. J Pharmacol Exp Ther 1999; 291:280.
- Vinetti M, Haufroid V, Capron A, et al. Severe acute cardiomyopathy associated with venlafaxine overdose and possible role of CYP2D6 and CYP2C19 polymorphisms. Clin Toxicol (Phila) 2011; 49:865.
- Darracq MA, Clark A, Qian L, Cantrell FL. A retrospective review of isolated duloxetine-exposure cases. Clin Toxicol (Phila) 2013; 51:106.
- Kruithof MK, Bruins NA, van Roon EN. Coma after overdose with duloxetine. Ann Pharmacother 2011; 45:e5.
- Taylor D, Lenox-Smith A, Bradley A. A review of the suitability of duloxetine and venlafaxine for use in patients with depression in primary care with a focus on cardiovascular safety, suicide and mortality due to antidepressant overdose. Ther Adv Psychopharmacol 2013; 3:151.
- Pristiq (desvenlafaxine) [package insert]. Philadelphia, PA: Pfizer; 2013.
- Cooper JM, Brown JA, Cairns R, Isbister GK. Desvenlafaxine overdose and the occurrence of serotonin toxicity, seizures and cardiovascular effects. Clin Toxicol (Phila) 2017; 55:18.
- Berling I, Isbister GK. Mirtazapine overdose is unlikely to cause major toxicity. Clin Toxicol (Phila) 2014; 52:20.
- LoVecchio F, Riley B, Pizon A, Brown M. Outcomes after isolated mirtazapine (Remeron) supratherapeutic ingestions. J Emerg Med 2008; 34:77.
- Levine M, Truitt CA, O'Connor AD. Cardiotoxicity and serotonin syndrome complicating a milnacipran overdose. J Med Toxicol 2011; 7:312.
- Huskey AM, Thomas CC, Waddell JA. Occurrence of milnacipran-associated morbilliform rash and serotonin toxicity. Ann Pharmacother 2013; 47:e32.
- Product information. Savella (milnacipran HCL). New York: Forest Laboratories, Inc., Dcember 2009. www.frx.com/products/savella/aspx (Accessed on May 31, 2017).
- Schwartz TL, Siddiqui UA, Stahl SM. Vilazodone: a brief pharmacological and clinical review of the novel serotonin partial agonist and reuptake inhibitor. Ther Adv Psychopharmacol 2011; 1:81.
- Liebowitz M, Croft HA, Kajdasz DK, et al. The Safety and Tolerability Profile of Vilazodone, A Novel Antidepressant for the Treatment of Major Depressive Disorder. Psychopharmacol Bull 2011; 44:15.
- Acker EC, Sinclair EA, Beardsley AL, et al. Acute Vilazodone Toxicity in a Pediatric Patient. J Emerg Med 2015; 49:284.
- Carstairs SD, Griffith EA, Alayin T, et al. Recurrent seizure activity in a child after acute vilazodone ingestion. Ann Emerg Med 2012; 60:819.
- Russell JL, Spiller HA, Chounthirath T, Casavant MJ. Pediatric ingestion of vilazodone compared to other selective serotonin reuptake inhibitor medications. Clin Toxicol (Phila) 2017; 55:352.
- Foianini A, Joseph Wiegand T, Benowitz N. What is the role of lidocaine or phenytoin in tricyclic antidepressant-induced cardiotoxicity? Clin Toxicol (Phila) 2010; 48:325.
- Sirianni AJ, Osterhoudt KC, Calello DP, et al. Use of lipid emulsion in the resuscitation of a patient with prolonged cardiovascular collapse after overdose of bupropion and lamotrigine. Ann Emerg Med 2008; 51:412.
- Beuhler MC, Spiller HA, Sasser HC. The outcome of unintentional pediatric bupropion ingestions: a NPDS database review. J Med Toxicol 2010; 6:4.
- PHARMACOLOGY AND CELLULAR TOXICOLOGY
- CLINICAL FEATURES OF OVERDOSE
- Overview of toxicity
- Physical examination
- Important potential features of SNRI poisoning
- - Serotonin toxicity
- - Seizures
- - QTc interval prolongation
- TOXICOLOGY OF SPECIFIC AGENTS
- DIFFERENTIAL DIAGNOSIS
- LABORATORY EVALUATION
- Serotonin toxicity
- Cardiac toxicity
- - Signs of sodium channel blockade
- - QTc interval prolongation
- Gastrointestinal decontamination
- Cardiovascular collapse
- Extracorporeal removal
- PEDIATRIC CONSIDERATIONS
- ADDITIONAL RESOURCES
- SUMMARY AND RECOMMENDATIONS